Klonopin is the brand name for clonazepam, a prescription sedative that’s intended to treat the symptoms of insomnia, other sleep disorders, and anxiety. Originally, barbiturates were prescribed for these purposes. However, they were outmoded and replaced by benzodiazepines (benzos), due to the many dangers associated with their use and their extremely high potential for abuse, addiction, and overdose.
Currently, about 50 million prescriptions are written in the U.S. for benzos every year, and Klonopin is one of the more widely prescribed versions.
Unfortunately, benzos also carry a high risk of misuse and abuse, and people frequently misuse Klonopin without realizing the potentially deadly consequences of doing so.
How Does Klonopin Work?
Generally, Klonopin works in the same way as all other benzos and central nervous system (CNS) depressants. It slows down CNS activity and inhibits nerve impulses with the goal of increasing feelings of calmness and sedation.
Klonopin accomplishes this goal by mimicking a brain chemical called gamma-aminobutyric acid (GABA). The brain creates GABA to naturally regulate feelings of stress and anxiety, and it keeps these signals from reaching the brain, which calms nerves and relaxes muscles.
This drug mimics natural GABA, so it can enter the brain and bind with GABA receptors. Then it overproduces GABA by stimulating these receptors again and again, until the brain and CNS are flooded and create intense sedation.
What Are The Signs Of Klonopin Addiction?
Recognizing the signs of Klonopin abuse and addiction is not as easy as you might think, especially when someone is still in the early stages of abuse. Addictive behavior can go unnoticed for a while, as they symptoms don’t appear all at once.
Even with the documented dangers associated with benzo abuse, Klonopin can still be perceived as comparatively safe to misuse if it’s prescribed by a doctor. Therefore, the user may not realize they’re progressing toward addiction until it’s too late.
Some Signs Of A Growing Dependence On Klonopin Include:
- Chronic drowsiness
- Sexual dysfunction
- Frequent migraines
- Difficulty concentrating
- Slurred speech
- Memory loss
- Digestive problems
When someone progresses from abuse to addiction, they’ll lose control, start compulsively seeking Klonopin, and prioritize its use over almost everything else in their life. Furthermore, they’ll keep using it, even if the negative consequences include deteriorating relationships, legal problems, and unemployment.
Other Signs Of Klonopin Addiction Include:
- Using Klonopin more often or in larger doses
- Increasing tolerance to its effects
- Experiencing cravings when not using it
- Using Klonopin without a prescription
- Not maintaining personal hygiene
- Lying about Klonopin use
- Needing Klonopin to feel “normal”
- Experiencing financial problems
- Being unable to stop using it after trying to quit
If you’ve observed these signs in yourself or a loved one, it’s critical that you seek out addiction treatment services as soon as you can. Addiction is a progressive disease, so it will keep getting worse if it’s left untreated.
What’s Involved In Klonopin Addiction Treatment?
Due to the potentially life-threatening risks involved in benzo detox, the first step in addiction treatment should be medical detoxification under the careful supervision of a professional, experienced team. Detox involves removing every trace of toxins from a user’s body, in order to stop any possible damage caused by having these drugs in their system.
The withdrawal symptoms commonly associated with Klonopin detox can be extremely dangerous, especially without the aid of a treatment center. They can include delirium, suicidal behavior, hallucinations, psychosis, and grand mal seizures. If someone has been heavily abusing Klonopin in a short period of time, they’ll also be likely to experience benzodiazepine withdrawal syndrome, which both worsens symptoms that are already present and produces new ones.
Fortunately, detox professionals are well-prepared to handle any potential complications and administer medications. They can make withdrawal symptoms more manageable, so you’ll get through the detox process as safely and comfortably as possible.
The next step for someone in post-detox Klonopin treatment is learning to understand and address all the aspects of their addiction in either an inpatient or outpatient program. In order to increase the chances of staying sober long-term, ongoing care in an addiction treatment program is a must.
If someone has a severe addiction, history of relapse, or co-occurring disorder, then living at a center for inpatient treatment would probably be the most useful option. Conversely, someone in the early stages of addiction who’s otherwise in good health and has a strong support system may find outpatient treatment to be sufficient.
At the beginning of a treatment program, a client will typically work with a counselor to create a treatment plan that best fits their needs. This plan will be most effective at helping them understand the issues behind their Klonopin addiction, and it will give them the coping skills they need to avoid relapse.
Here are some common therapies that may be utilized during a treatment plan:
- Individual and group counseling
- Cognitive behavioral therapy
- Dialectical behavioral therapy
- Dual diagnosis treatment
- Holistic therapy
- EMDR therapy
- Addiction education
- Relapse prevention planning
- Medication-assisted treatment
- Stress management
How Dangerous Is Klonopin?
The dangers associated with Klonopin may be well-known, but people still misuse it, thinking it’s safe to do so because it’s prescribed. However, it can be a very dangerous drug, even if it’s prescribed to you.
If someone is abusing Klonopin, it doesn’t take very long for them to build up a strong tolerance. At this point, the drug loses its effectiveness, and the original symptoms of anxiety and insomnia return, generally much worse than before.
Therefore, people may simultaneously abuse benzos and other sedatives (including opioids and alcohol), in an effort to stave off these rebound symptoms. However, this effort may enhance Klonopin’s intoxicating effects, and it greatly increases the risk of a quick, fatal overdose.
It’s is also possible to fatally overdose on Klonopin alone. Generally, the symptoms of a Klonopin overdose include:
- Nausea and vomiting
- Blurred vision
- Weak pulse
- Dangerously slow and shallow breathing
- Slowed reflexes and impaired coordination
- Inability to remain conscious
Klonopin Abuse Statistics
- The American Psychological Association (APA) reports that 11 to 15 percent of Americans have at least one bottle of benzos in their medicine cabinets.
- In 2016, Klonopin and other benzos were at least partially responsible for almost 11,000 fatal overdoses in the U.S. (according to the National Institute on Drug Abuse).
- Over 30 percent of opioid-related overdoses in the U.S. also involve the presence of benzos.